Alert archive / Alaska / Snow Advisories in 2008

Snow Advisory 3, NWS Anchorage, AK

January 17, 2008

NWS Anchorage, AK issued this snow advisory at Jan 17, 2008, 12:51 PM AKST. It took effect at Jan 17, 2008, 5:51 PM AKST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jan 17, 2008, 12:51 PM AKST (21:51 UTC)
In effect from
Jan 17, 2008, 5:51 PM AKST
Expired
Jan 18, 2008, 1:00 AM AKST
In force
7 hr
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWAK41 PAFC 180251
WSWAER

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
551 PM AST THU JAN 17 2008

AKZ145-181500-
/X.NEW.PAFC.SN.Y.0003.080118T0251Z-080118T1700Z/
SUSITNA VALLEY-
INCLUDING THE CITIES OF...TALKEETNA...WILLOW...CANTWELL
551 PM AST THU JAN 17 2008

...SNOW ADVISORY IN EFFECT UNTIL 8 AM AST FRIDAY SOUTH AND WEST 
OF THE PARKS HIGHWAY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A SNOW
ADVISORY...WHICH IS IN EFFECT UNTIL 8 AM AST FRIDAY SOUTH AND WEST
OF THE PARKS HIGHWAY.

SNOW...HEAVY AT TIMES...WILL FALL OVERNIGHT...WITH ACCUMULATIONS
OF 4 TO 8 INCHES.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY
TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND
LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$
1 follow-up statement
000 
WWAK41 PAFC 181000
WSWAER

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
100 AM AST FRI JAN 18 2008


AKZ145-181100-
/X.CAN.PAFC.SN.Y.0003.000000T0000Z-080118T1700Z/
SUSITNA VALLEY-
INCLUDING THE CITIES OF...TALKEETNA...WILLOW...CANTWELL
100 AM AST FRI JAN 18 2008

...SNOW ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE SNOW
ADVISORY. 

SNOW SHOWERS IN THE AREA HAVE BECOME ISOLATED. ADDITIONAL SNOW
ACCUMULATION EXPECTED TO BE LESS THAN ONE INCH.

$$

What forecasters said that day

The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this snow advisory went out at Jan 17, 12:00 PM AKST, 51 minutes earlier.

Area forecast discussion, Jan 17, 12:00 PM AKST, 51 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
500 PM AST THU JAN 17 2008

.MODEL DISCUSSION...
MODELS ARE IN CLOSER AGREEMENT THIS MORNING THAN THEY WERE YESTERDAY
BUT THERE ARE STILL SOME DIFFERENCES ESPECIALLY IN THE SHORT TERM.
THE 00Z NAM/GFS RUNS HAD LARGE DIFFERENCES IN THE TRACK OF THE LOW IN
THE GULF. GFS HAD AN EASTERLY TRACK WHILE NAM HAD THE LOW MOVING INTO
THE PWS...06Z MODEL RUNS SHOW THE GFS TRENDING MORE TOWARD THE NAM.
NAM HAS DONE WELL IN THE SHORT TERM OVER THE PAST FEW DAYS SO THAT
SOLUTION WAS SELECTED FOR THE FIRST 48 HOURS.  OUT WEST THE NAM AND
THE GFS ARE IN MUCH CLOSER AGREEMENT WHILE THE ECMWF/UKMET SOLUTIONS
VARY GREATLY. THE CURRENT FORECAST LEANS TOWARD THE NEW GFS SOLUTION
WHICH MOVES THE LOW IN THE ALEUTIANS NORTHWARD AT A MUCH SLOWER PACE
THAN THE EC/UK.

.ANALYSIS AND UPPER LEVELS...
UPPER LEVEL PATTERN IS VERY SIMILAR TO YESTERDAYS ALTHOUGH THE
LONGWAVE TROUGH/RIDGE COUPLET HAS WEAKENED SLIGHTLY IN AMPLITUDE.
THE JET STREAM CONTINUES TO BE VERY STRONG AND A 140 KT JET MAX
MOVING INTO THE BASE OF THE TROUGH WILL DEEPEN IT SLIGHTLY AGAIN.
THIS STRONG JET WILL ALSO PROVIDE UPPER LEVEL SUPPORT FOR THE NEXT
LOW THAT MOVES INTO THE BASE OF THE TROUGH BEGINNING FRIDAY NIGHT.
IN THE MEANTIME THE LOW PRESSURE SYSTEMS FORECAST TO MOVE INTO THE
GULF WILL NOT HAVE MUCH COLD AIR ADVECTION SUPPORTING THE
INSTABILITY...SO THEY WILL NOT BE AS STRONG IN SPITE OF THE UPPER
LEVEL SUPPORT.

.SHORT TERM FORECAST...
EAST OF THE ALASKA RANGE...THIS FORECAST IS HIGHLY DEPENDENT ON THE
TRACK OF THE LOW.  WITH THE CURRENT FORECAST TRACK THE SOUTHCENTRAL
REGION CAN EXPECT TO SEE SNOW AGAIN IN THE SHORT TERM BUT NOT
EXPECTING ADVISORY LEVEL ACCUMULATIONS.  FOG IS PERSISTENT THIS
MORNING BUT THIS SHOULD DISSIPATE QUICKLY AS THE CLOUDS BEGIN TO ROLL
IN. WINDS WILL INCREASE TO GALES IN THE WESTERN MARINES AS THE LOW
APPROACHES.  EXPECT A REPEAT OF YESTERDAY AND THIS MORNING FOR FRIDAY
AND SATURDAY AS SNOW HITS THE REGION AND THEN SKIES CLEAR OUT WHEN
THE RIDGE MOVES IN.

WEST OF THE ALASKA RANGE...SNOW SHOWERS PERVADE THE EASTERN BERING
WITH A SHORTWAVE TROUGH CURRENTLY AFFECTING THE REGION.  THIS TROUGH
SHOULD SLOWLY MOVE ONSHORE THURSDAY EVENING AND WILL BRING A BRIEF
PERIOD OF SNOW TO THE MAINLAND THROUGH FRIDAY NIGHT.  AFTER THAT THE
RIDGE WILL SET UP AND FOG WILL BE A CONCERN ONCE AGAIN.  IN THE
ALEUTIANS CONDITIONS WILL REMAIN CALM FOR THE NEXT DAY BUT BY FRIDAY
MORNING THE CENTRAL ALEUTIANS WILL BE FEELING THE EFFECTS OF THE LOW
MOVING UP FROM THE BERING.  THIS WILL BRING GALE WINDS TO THE
ALEUTIANS IN THE SHORT TERM AND EVENTUALLY RAIN WITH THE WARM AIR
COMING IN FROM THE NORTH PACIFIC.

.LONG TERM FORECAST...
THE WEEKEND FORECAST IS STILL HIGHLY DEPENDENT ON HOW MUCH WARM AIR
GETS PUMPED UP AHEAD OF THE LOW IN THE BERING.  CURRENT MODEL RUNS
INDICATE THAT A STRONG RIDGE WILL SET UP OVER SOUTHCENTRAL AND THAT
THE RAIN SNOW LINE WILL MAKE IT UP INTO THE INTERIOR.  THIS MEANS AN
UNPLEASANT WEEKEND FOR THE WEST COAST IN PARTICULAR.  IT IS DIFFICULT
TO DETERMINE WHETHER IT WILL BE RAIN OR SNOW OR A MIX OF BOTH EAST OF
THE ALASKA RANGE...ALTHOUGH IT DOES NOT SEEM LIKE A MAJOR CHINOOK
EVENT FOR SOUTHCENTRAL AT THIS POINT.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...NONE
MARINE...GALE 120 130 138 140 155 165 170 171 172 175 351 411 413 414
         HEAVY FREEZING SPRAY 185
FIRE WEATHER...NONE

LEWF JAN 08

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 16, 3:42 PM AKSTDense Fog AdvisoryAFC13 hr
Jan 16, 5:40 PM AKSTGale WarningAFC5 hr
Jan 16, 11:00 PM AKSTGale WarningAFC12 hr
Jan 16, 11:00 PM AKSTGale WarningAFC24 hr
Jan 16, 11:00 PM AKSTGale WarningAFC6 days
Jan 16, 11:00 PM AKSTGale WarningAFC4 days
Jan 16, 11:00 PM AKSTSmall Craft AdvisoryAFC48 hr
Jan 17, 10:39 AM AKSTBlizzard WatchAFC29 hr
Jan 17, 11:00 AM AKSTGale WarningAFC6 days
Jan 17, 11:00 AM AKSTSmall Craft AdvisoryAFC36 hr
Jan 17, 11:00 AM AKSTStorm WarningAFC36 hr
Jan 17, 11:00 AM AKSTStorm WarningAFC36 hr

Nearby

Snow Advisories in Alaska, 2008Every snow advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.